North Dakota, 2010

Damaging Wind in North Dakota, May 22, 2010

May 22, 2010 · NWS BIS · 1 event in 1 county or zone

During the early morning hours of Saturday, May 22nd, scattered nocturnal thunderstorms across south central North Dakota helped to transport strong winds associated with a low level jet to the surface. Severe thunderstorm wind gusts occurred across central Emmons County and blew off part of a roof of a local elementary school in Linton, as well as resulting in several large trees being blown…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

During the early morning hours of Saturday, May 22nd, scattered nocturnal thunderstorms across south central North Dakota helped to transport strong winds associated with a low level jet to the surface. Severe thunderstorm wind gusts occurred across central Emmons County and blew off part of a roof of a local elementary school in Linton, as well as resulting in several large trees being blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 13 hours earlier.

Area forecast discussion, May 21, 2:00 PM CST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 21 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
THE CURRENT SHORT TERM PERIOD IS SETTING UP TO BE QUITE ACTIVE. MAIN
CONCERN THIS FORECAST PERIOD IS THE POTENTIAL FOR SEVERE STORMS
SATURDAY AFTERNOON...BUT MORE LIKELY SATURDAY NIGHT. CURRENTLY...A
FRONTAL SYSTEM IS DRIFTING EAST ACROSS CENTRAL NORTH DAKOTA AND IS
EXPECTED TO REMAIN OVER THE CENTRAL SECTIONS OF THE STATE OVERNIGHT.
INCREASING LOW LEVEL SOUTHERLY FLOW (50-60 KTS ACROSS SD) IN
RESPONSE TO STRENGTHENING H250 MB JET WILL SET UP A GOOD WARM
ADVECTION /OVERRUNNING EVENT TONIGHT. EXPECT THE FOCUS FOR
PRECIPITATION WILL BE ALONG AND TO THE WEST OF THE FRONTAL BOUNDARY
WHICH SHOULD EXTEND FROM NEAR DEVILS LAKE TO MOBRIDGE TONIGHT. THIS
SHOULD BE COMPOSED  MAINLY OF SHOWERS AND SCATTERED TO ISOLATED
THUNDERSTORMS AS  INSTABILITY SEEMS TO BE A BIT LIMITED.

ON SATURDAY...MODEL SOUNDINGS SHOW SIGNIFICANT MID LEVEL WARMING
DURING THE DAY AS AN ELEVATED MIXED LAYER MOVES OVER AND DESCENDS
ACROSS THE REGION. BY SATURDAY EVENING...CAPE VALUES OF 1500 TO 2000
JOULES CAN BE SEEN ACROSS CENTRAL ND. WITH THE FRONTAL BOUNDARY
STILL IN PLACE...STRONG WINDS ALOFT AND NOW SIGNIFICANT INSTABILITY
THE THREAT OF SEVERE STORMS WOULD SEEM TO BE IN CENTRAL NORTH DAKOTA
ALONG THE FRONTAL BOUNDARY. MODELS SUGGEST AN AFTER 00Z EVENT BUT
SOME SEVERE POTENTIAL CANT BE RULED OUT PRIOR TO 00Z IN THE VICINITY
OF THE FRONTAL BOUNDARY.

RESIDUAL CONVECTION WILL BE EXITING THE REGION SUNDAY MORNING AND
SUNDAY APPEARS TO BE A MORE QUIET PERIOD.

YET ANOTHER SIGNIFICANT SHORTWAVE WILL BE HEADED TO THE NORTHERN
PLAINS MONDAY INTO MONDAY NIGHT. THIS LOOKS TO BE ANOTHER
PRECIPITATION PRODUCER.

.LONG TERM...TUESDAY THROUGH FRIDAY
THE ECMWF AND GFS HAVE SIMILAR TRENDS OVER THE LONG TERM. THE
OVERALL PATTERN WILL REMAIN CONSISTENT WITH A TROUGH IN THE WEST AND
RIDGING TO THE EAST.  THIS PUTS THE FORECAST AREA IN SOUTHWEST FLOW
ALOFT THROUGH THURSDAY...BY FRIDAY THE TROUGH EDGES WEST
ESTABLISHING AN UPPER LEVEL RIDGE OVER THE PLAINS.  A SERIES OF
SHORT WAVES MOVING THROUGH THE BROAD SCALE PATTERN COMBINED WITH
THEIR SURFACE LOWS WILL BRING INCREASED DYNAMICS AND POTENTIAL
INSTABILITY TO THE FORECAST AREA FOR OFF AND ON CHANCES OF
THUNDERSTORMS.  BY FRIDAY...THE RIDGING SHOULD SHUNT ANY POTENTIAL
PRECIPITATION WEST.  OVERALL HIGH TEMPERATURES WILL CONTINUE TO BE A
CHALLENGE DUE TO THE TIMING OF THE WEATHER SYSTEMS MOVING THROUGH
THE AREA.  OVERALL SHOULD SEE TEMPERATURES NEAR NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...THE NEXT ROUND OF PRECIPITATION IS NOW IN NORTHWEST AND
NORTH CENTRAL SOUTH DAKOTA AND IS MOVING NORTHEAST.  PRECIPITATION
TONIGHT SHOULD BE MAINLY SHOWERS BUT THERE COULD BE SOME TSTMS IN
LATER.  WILL INITIALLY BE VFR WITH CEILINGS AT OR ABOVE 6 THOUSAND
AGL...BUT WILL LIKELY SEE CEILINGS LOWER TO MVFR AND POSSIBLY LOWER
BY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/TSW/RB
Hazardous weather outlook, May 21, 3:24 AM CST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT FRI MAY 21 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT FRI MAY 21 2010 /324 AM MDT FRI MAY 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS SOUTH
CENTRAL NORTH DAKOTA TODAY. SEVERE WEATHER IS NOT EXPECTED WITH
ANY STORMS THAT MAY DEVELOP.

A STRONG STORM SYSTEM WILL THEN BRING LIKELY SHOWERS AND
SCATTERED THUNDERSTORMS TO MUCH OF THE REGION TONIGHT. ALTHOUGH
MODERATE TO HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER
STORMS...IT IS UNLIKELY THE HIGHER PRECIPITATION TOTALS WILL
CREATE ANY FLOODING PROBLEMS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. SOME OF
THESE STRONGER STORMS MAY SUPPORT MARGINAL SEVERE HAIL AND SOME
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ONGOING THUNDERSTORMS ARE FORECAST SATURDAY MORNING. SOME OF THE
STRONGER STORMS MOVING NORTH ACROSS THE REGION MAY SUPPORT LARGE
HAIL AND SOME GUSTY WINDS.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON INTO
SATURDAY NIGHT AS ANOTHER STORM SYSTEM EJECTS NORTHEAST INTO THE
NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER
MUCH OF THE DAKOTAS...WITH THE BEST CHANCES CENTRAL AND EAST. STAY
TUNED FOR UPDATES AS MODELS BECOME MORE CERTAIN ON WHEN AND WHERE
THUNDERSTORMS WILL REDEVELOP SATURDAY DAYTIME AND NIGHT.

ANOTHER ROUND OF POSSIBLE STRONG TO SEVERE THUNDERSTORMS IS
FORECAST FOR MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT THROUGH SATURDAY
NIGHT...AND PERHAPS AGAIN EARLY NEXT WEEK MONDAY AND MONDAY
NIGHT. NATIONAL WEATHER SERVICE STORM SPOTTERS ARE STRONGLY
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO EITHER THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK...OR TO LOCAL AUTHORITIES.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmons

When
May 22, 3:00 AM CST to 4:00 AM CST
Where
Emmons County, Linton
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.270, -100.230

Severe thunderstorm wind gusts resulted in damage to a roof of an old elementary school and several large trees blown over in Linton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226361.